Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 1988 Jul;49(7):258-61.

Neuroleptic-induced supersensitivity psychosis: retrospective study of schizophrenic inpatients.

Author information

  • 1Department of Psychiatry, Medical College of Pennsylvania/Eastern Pennsylvania Psychiatric Institute, Philadelphia 19129.

Abstract

Chouinard has suggested that a significant number of schizophrenic outpatients may rapidly relapse after discontinuing or abruptly reducing antipsychotic drugs, and he has hypothesized that this relapse reflects a supersensitivity psychosis related to mesolimbic postsynaptic dopamine supersensitivity caused by drug therapy. Using Chouinard's criteria, the authors found 12 probable but no definitive cases of this syndrome while conducting a chart review of 265 hospitalized schizophrenic patients. Six of the 12 patients were subsequently rediagnosed as schizoaffective. Four patients had tardive dyskinesia, but this condition did not worsen after the drug dosage was decreased. Although supersensitivity psychosis was not common among this population, further study of the syndrome is needed to determine if neuroleptics are causing a subgroup of patients to relapse early or if the early relapses are a manifestation of the natural course of illness in these patients.

PMID:
2899071
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk